Alert archive / Arizona / Wind Advisories in 2024

Wind Advisory 3, NWS Flagstaff, AZ

February 20, 2024Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 20, 2024, 1:28 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Feb 21, 2024, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2024, 1:28 PM MST (20:28 UTC)
In effect from
Feb 21, 2024, 11:00 AM MST
Expired
Feb 21, 2024, 5:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS75 KFGZ 202028
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
128 PM MST Tue Feb 20 2024

AZZ011>017-039-040-211400-
/O.NEW.KFGZ.WI.Y.0003.240221T1800Z-240222T0000Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M., 
Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
128 PM MST Tue Feb 20 2024 /128 PM MST Tue Feb 20 2024/

...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM MST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Areas along and downslope...north and east...of the
  Mogollon Rim, White Mountains, Little Colorado River, Black
  Mesa, Chuska Mountains, Defiance Plateau, Northeast Plateaus 
  and Mesas south of Hwy 264. 

* WHEN...From 11 AM to 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
2 follow-up statements
943 
WWUS75 KFGZ 210857
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
157 AM MST Wed Feb 21 2024

AZZ011>017-039-040-220000-
/O.CON.KFGZ.WI.Y.0003.240221T1800Z-240222T0000Z/
Chuska Mountains and Defiance Plateau-Little Colorado River
Valley in Coconino County-Little Colorado River Valley in Navajo
County-Little Colorado River Valley in Apache County-Western
Mogollon Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Ganado, Heber, Williams, Winslow, Happy
Jack, Window Rock, Navajo N.M., Forest Lakes, St. Johns, Pinetop,
Greer, Show Low, Kykotsmovi, Munds Park, Tuba City, Flagstaff,
Snowflake, Springerville, Wupatki N.M., Holbrook, and Dilkon
157 AM MST Wed Feb 21 2024 /157 AM MST Wed Feb 21 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM 
MST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Areas along and downslope...north and east...of the
  Mogollon Rim, White Mountains, Little Colorado River, Black
  Mesa, Chuska Mountains, Defiance Plateau, Northeast Plateaus 
  and Mesas south of Hwy 264. 

* WHEN...From 11 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NWS Flagstaff
464 
WWUS75 KFGZ 212356
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
456 PM MST Wed Feb 21 2024

AZZ011>017-039-040-220100-
/O.EXP.KFGZ.WI.Y.0003.000000T0000Z-240222T0000Z/
Chuska Mountains and Defiance Plateau-Little Colorado River
Valley in Coconino County-Little Colorado River Valley in Navajo
County-Little Colorado River Valley in Apache County-Western
Mogollon Rim-Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Heber, Dilkon, Wupatki N.M., Ganado,
Winslow, Greer, Flagstaff, Williams, Pinetop, Forest Lakes, Happy
Jack, Show Low, Munds Park, Navajo N.M., Kykotsmovi, Tuba City,
St. Johns, Window Rock, Snowflake, Springerville, and Holbrook
456 PM MST Wed Feb 21 2024 /456 PM MST Wed Feb 21 2024/

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds have dropped below advisory criteria, so the Wind Advisory 
will expire at 5 PM.

$$

JJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 20, 10:31 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 20, 10:31 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1031 AM MST Tue Feb 20 2024

.SYNOPSIS...Moisture will continue to increase today, before a
quick-moving trough swings through Arizona on Wednesday. This
trough will bring gusty winds and rain/snow showers, with minimal
accumulation. A warming/drying trend will return Thursday through
the weekend, and more unsettled weather by next week.

&&

.UPDATE...A band of mid and high level moisture is moving
northeastward across So Cal, Nevada, northern Arizona and Utah
this morning in advance of a trough along the West Coast. A few
light echoes were seen over southern Utah, Arizona Strip, and far
northwest Coconino County this morning. Updated forecast to
increase PoPs before 18Z. The rest of the forecast is in good
shape.

&&

.PREV DISCUSSION /324 AM MST/...Today will look fairly similar to the
last several days, with temperatures above normal for this time
of year. The notable changes will be increased cloud cover and
breezy southwest winds due to the slow-approaching trough
currently off the Oregon Coast. This storm system will continue to
push towards Arizona over the next 24-48 hours, but will
gradually weaken as it moves eastward. Precipitation chances will
increase west to east across northern Arizona beginning Wednesday
morning and quickly wrapping up by Wednesday evening. Snow levels
for this upcoming system are generally around ~7000 feet, but
accumulation values are minimal. The Kaibab Plateau and San
Fransisco Peak have the best chances of seeing 1-3 inches of
snowfall, with areas around Flagstaff being less than 0.5 inches.
Rainfall amounts elsewhere will generally be less than 0.25
inches. The greater impact from this trough will be gusty
southwest winds. Winds are mostly below Wind Advisory criteria,
but localized areas across eastern Arizona could certainly see
wind gusts up to 40-45 mph.

We'll fall back under a high pressure system Thursday through the
weekend. As a result, a warming and drying trend will return.
Expect temperatures to reach 5-10 degrees above normal by
Saturday.

Unsettled weather looks to return as early as Monday and continue
through at least the middle of next week. Although there is not
great agreement among models with the placement/timing/intensity
of this upcoming disturbance, there is plenty of time to work out
the details. For now, look for potential rain/snow showers to
return next week.

&&

.AVIATION...Tuesday 20/18Z through Wednesday 21/18Z...IFR
conditions with mid to high level clouds across northern Arizona.
Southwest winds 10-20 kts gusting to 20-30 kts until around 02Z
then becoming light. A few rain/snow showers northwest of KGCN
through 12Z then spreading southeast.

OUTLOOK...Wednesday 21/18Z through Friday 23/18Z...Degraded
flight conditions after 12Z as a fast moving storm crosses the
area. MVFR/IFR conditions in rain/snow showers generally along and
west of a KPAN-KINW-KPGA line. Conditions improving to VFR after
00Z Thursday. Wednesday will see sustained southwest winds from
15-25 kts gusting to 40 kts. Lighter winds return Wednesday night
and Thursday.

&&

.FIRE WEATHER...Today through Wednesday...High level moisture is
streaming over northern Arizona today. Rain and snow showers are
possible over the Kaibab Plateau today and overnight, spreading
eastward across the area on Wednesday. South/southwest winds 10-20
mph this afternoon increasing to 20-30 mph on Wednesday.

Thursday through Saturday...Look for dry conditions with warming
temperatures. Light north/northwest winds on Thursday will become
east/northeast on Friday. Breezy southerly winds return on Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MAS/Konieczny
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.